Alert archive / Washington / Freeze Warnings in 2012
Freeze Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at May 10, 2012, 6:03 PM PDT for Nez Perce County, Idaho; 6 counties in Washington. It took effect at May 11, 2012, 12:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2012, 6:03 PM PDT (01:03 UTC)
- In effect from
- May 11, 2012, 12:00 AM PDT
- Expired
- May 11, 2012, 8:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3385 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WWUS76 KOTX 110103 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 603 PM PDT THU MAY 10 2012 ...CLEAR SKIES AND VERY LIGHT WINDS WILL CAUSE TEMPERATURES TO DROP BELOW FREEZING TONIGHT... IDZ026-WAZ032-034-041-111500- /O.NEW.KOTX.FZ.W.0001.120511T0700Z-120511T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 603 PM PDT THU MAY 10 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT FRIDAY. * TEMPERATURES: IN THE UPPER 20S TO LOWER 30S. * TIMING: LATE TONIGHT INTO EARLY FRIDAY MORNING. * IMPACTS: GROWERS ARE ENCOURAGED PROTECT FRAGILE PLANTS AND CROPS. TEMPERATURES WILL DROP BELOW FREEZING LONG ENOUGH TO POTENTIALLY CAUSE DAMAGE TO THINGS ALREADY PLANTED AND/OR BLOOMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. THE GROWING SEASON FOR THIS AREA IS APRIL 22 THROUGH OCTOBER 13. && $$ LN
1 follow-up statement
340 WWUS76 KOTX 111442 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 742 AM PDT FRI MAY 11 2012 IDZ026-WAZ032-034-041-111545- /O.EXP.KOTX.FZ.W.0001.000000T0000Z-120511T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 742 AM PDT FRI MAY 11 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM PDT THIS MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at May 10, 4:35 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 10, 4:35 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 435 PM PDT Thu May 10 2012 .SYNOPSIS... High pressure will build into the region tonight and strengthen through the weekend. Expect one more cool night before temperatures begin a warming trend on Friday and lasting well into next week. Many locations are expected to dip near to below freezing Friday morning. Tuesday will have the potential for the warmest temperatures so far this year. The next weather system will arrive Wednesday bringing breezy winds, mountain showers, and return to seasonal temperatures. && .DISCUSSION... Tonight and Friday: the colder mid-level trough starts to move out and a ridge of high pressure builds in, leading to moderating temperatures and continued dry conditions. This evening a weak mid-level impulse slips out of the northeast CWA and lapse rates slacken with the loss of daytime heating. The locally breezy conditions around the valley/basin zones and afternoon cumulus build up across the northeast will dissipate. Skies will be mostly clear through the overnight. Friday morning's low temperatures are expected to similar or cooler values as Thursday morning's lows. Most locations have not yet come to the average last freeze date. The average last freeze around most valley and basin zones occurs around May 14th, while the mountain zones and Camas Prairie have their average last freeze around May 21st. The primary areas that have passed their average last freeze date are the Lewiston Area, lower Garfield and Asotin counties, the Moses Lake area and the Wenatchee Area. Last night models were a bit too cold over these locations as compared to what occurred. Some spots will indeed drop to freezing or below. Yet confidence that a large portion of these areas will be much colder, enough to warrant a freeze warning, is low. Thus as stated, overnight temperatures are expected to drop to similar values as Thursday morning. How widespread these turn out to be will be monitored as the evening progresses and updates will be made if necessary. On Friday, the tail end of a wave currently coming toward the Pacific Coast will slip through the area starting early. The primary impact, however, is expected to be occasional higher level clouds. Afternoon temperatures are expected to be warmer than Thursday as the ridge starts to build and pump in warm air, but still slightly below average values. /J. Cote' Friday night through Saturday night...High pressure will result in warm and dry conditions through the weekend. Temperatures will rebound nicely with highs rising to the mid to upper 60s in the mountains and well into the 70s in the valleys and basin. With building high pressure expect a strengthening morning surface inversion with cool temperatures in the valleys, but much warmer and dryer on mid slopes and ridges. Winds should remain light and diurnally terrain driven. /Tobin Sunday and Sunday Night...High pressure dominating region. Warm temps and dry conditions will continue through out the day with temps reaching into the lower 80s. Winds will be light and variable. Skies will be mostly clear. JDC Monday through Tuesday...model agreement is good through this period with the GFS..ECMWF and Canadian models indicating a strong upper level ridge over the region...part of a rex block pattern with the associated upper low over the Great Basin. The latest runs consistent from previous runs. A surface thermal trough will .ay over the Columbia basin on Monday with a minor shift eastward on Tuesday as the northern stream flow flattens a little bit. Given these observations...confidence is quite high theta Monday and Tuesday will be dry...sunny and much warmer than normal. On Tuesday...despite a slight shift in the thermal trough eastward into the Idaho Panhandle or western Montana...warm overnight starting temperatures and a dry low level air mass allowing efficient solar heating should allow high temperatures to cap out even warmer than Monday...with basin and valley highs in the mid 80s to even some low 90s. Wednesday...the balance of evidence suggests Wednesday will be a day of change over the region...especially with temperatures. Model guidance continues to be in decent agreement reflecting a northern branch short wave trough brushing the area and effectively sweeping a dry cold front through. Confidence continues to be reasonably good...considering how far out this period is... on a cooler and breezier day with high temperatures weighted toward a dry adiabatic compression from 850 mb blended with a model that appears to have the same idea (GFS). While moisture progs and a relative dearth of strong dynamic forcing argues for no significant precipitation threat...this is a warm ridge breakdown evolution and climatology suggest mention of a mountain shower or thunderstorm threat is warranted Wednesday afternoon and evening. Thursday...with the GFS and EC models the initial shortwave transiting southern Canada on Wednesday becomes better established and digs south into the forecast area on Thursday. The Canadian model just maintains a zonal pattern. Will trend toward GFS/EC consensus for Thursday which suggests further cooling and slightly more showery with cool air aloft intruding from the north. /Fugazzi && .AVIATION... 00Z TAFS: A dry and stable air mass with an upper level ridge building aloft during the next 24 hours will promote VFR conditions at all TAF sites. During the day scattered small cumulus will develop over mountains. /MJF && .PRELIMINARY POINT TEMPS/POPS... Spokane 31 62 39 70 45 78 / 0 0 0 0 0 0 Coeur d'Alene 29 61 37 71 43 78 / 0 0 0 0 0 0 Pullman 29 60 36 68 41 77 / 0 0 0 0 0 0 Lewiston 33 68 42 73 48 82 / 0 0 0 0 0 0 Colville 30 70 38 76 43 83 / 0 0 0 0 0 0 Sandpoint 28 63 34 71 38 77 / 0 0 0 0 0 0 Kellogg 30 62 35 69 42 75 / 0 0 0 0 0 0 Moses Lake 31 67 40 76 46 85 / 0 0 0 0 0 0 Wenatchee 34 67 45 76 50 84 / 0 0 0 0 0 0 Omak 28 68 39 77 47 84 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 10, 3:22 AM PDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 322 AM PDT THU MAY 10 2012 IDZ001>004-027-WAZ031-033-035>038-042>044-111330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 322 AM PDT THU MAY 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ026-WAZ032-034-041-111330- LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- 322 AM PDT THU MAY 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY COOL AND DRY AIR RESIDING OVER THE AREA COUPLED WITH LIGHT WINDS AND CLEAR SKIES WILL BRING THE POTENTIAL FOR FREEZING TEMPERATURES FRIDAY MORNING. THOSE WITH TENDER VEGETATION SHOULD CONTINUE TO MONITOR THE FORECAST AND TAKE APPROPRIATE ACTIONS IF NECESSARY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Washington, 2012Freeze Warnings in Idaho, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.